MAUDE Adverse Event Report: ZIMMER GMBH Z NAIL CPM 10MMX21.5CM 130 L; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS

ZIMMER GMBH Z NAIL CPM 10MMX21.5CM 130 L; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Information (3190)
Date of Event 01/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays, or other source documents for review.Device history record (dhr) was reviewed and no discrepancies were found.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
It was reported that a implant fractured.Attempts to obtain additional information have been made; however, no more is available.
 
Additional Manufacturer Narrative
Concomitant medical products: item# 47-2485-120-10, lot# 2939903, znn, cmn lag screw, 10.5 mm, 120 mm including set screw.Item# 47-2487-002-15, lot# 63656017, cephalomedullary nail cap 15 mm height.Item# 47-2493-000-00, lot# 4501789315, set screw, 8 mm, 21 mm, hex 3.5 mm.Item# unknown, lot# unknown, znn cmn screw trauma impl win gen.Device history records (dhr): the device manufacturing quality records indicate that the released components met all requirements to perform as intended.No trend considering the following event is identified: znn nail breakage.Event summary: it was reported that that there was an implant fracture.Review of received data: no medical data such as x-rays, surgical notes or any other case-relevant documents received.Devices analysis: visual examination: the following components were received for product investigation: a znn nail, a lag screw, a nail cap, a set screw and a cortical screw.The set screw shows mechanical deformation at the tip, the pe part of the screw is partially deformed (possibly due to cleaning/sterilization) and it seems that the hexagonal part is damaged.The lag screw shows strong scratches on its body.Almost all 4 lag screw grooves are damaged.It cannot be said if the set screw was placed correctly in the groove of the lag screw.The cortical screw shows damage at the thread.The nail is fractured at the lag screw hole.There are some damages from revision surgery visible on the nail fragments.The fracture surface analysis shows a fatigue fracture pattern with beach marks.Based on this visual examination the reported event can be confirmed.Review of product documentation: all involved devices are intended for treatment.The compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.Surgical technique: the zimmer natural nail system cephalomedullary nail surgical technique describes the correct lag screw / set screw placement.The set screw should be tightened down into the groove in the lag screw.The lag screw inserter must be positioned so that the handle on the inserter is parallel or perpendicular to the colored dots on the targeting guide in order for the set screw and lag screw grooves to engage properly.To verify engagement, attempt to twist the lag screw inserter.If it cannot be rotated using a reasonable amount of force, the construct is in the correct position.If rotation is possible, adjust the position of the lag screw (rotate slightly) so that the set screw can enter correctly into the groove of the lag screw.Root cause analysis: root cause determination using rmw: breakage of implant due to inadequate design of mating components = not possible, as a systematic issue with design would have been detected as part of the issue evaluation assessment.Breakage of implant due to lack of adequate fatigue strength = not possible, as a systematic issue with design would have been detected as part of the issue evaluation assessment.Breakage of implant due to lack of adequate fatigue strength due to anodization = not possible, as a systematic issue with design would have been detected as part of the issue evaluation assessment.Breakage of implant due to incorrect distal nail design for short nails (flexible nail end) = not possible, as a systematic issue with design would have been detected as part of the issue evaluation assessment.Breakage of implant due to general corrosion (crevice, pitting, galvanic) = not possible, as the visual examination did not show any signs of corrosion.Breakage of implant due to the implant therapy is performed not as indicated =possible, as no surgical notes were received it is unknown how the implant therapy was performed.Therefore, this point cannot be excluded.Breakage of implant due to wrong interpretation of x-rays templates for dimensions lead to malreduction of the fracture = possible, as no x-rays were received, this point cannot be excluded.Breakage of implant due to users select wrong nail diameter,lenght and/or determine wrong ccd angle = possible, as no x-rays were received, this point cannot be excluded.Breakage of implant due to wrong/incomplete infomation about limitation and postoperative restrition = possible, as no surgical notes were available it is unknown which limitation was given to the patient.Therefore, this point cannot be excluded.Breakage of implant due to patient do not follow the post-operative protocol = possible, it is most possible that the patient did not follow the post op protocol.Breakage of implant due to explanted implant is used for new implantation surgery = possible, as no information was received that these are new products.Also no patient/product stickers were received.Conclusion summary: it was only reported that there was an implant fracture.The implantation and revision dates are unknown.It is also unknown how long the znn nail was implanted until the fracture was occurred.No x-rays, operative notes or office visit notes have been received for the investigation of the complaint.Patient factors that may affect the performance of the components such as bone quality, activity level, type of activity (low impact vs.High impact), and relevant medical history are unknown.Adherence to rehabilitation protocol is unknown.The product investigation showed that the returned components were heavily damaged.It can be also assumed that the deformations and damages were occurred during the removal procedure.The fracture surface analysis shows a fatigue fracture pattern with beach lines the visual examination of the nail indicates that no material defects that could have triggered the fracture could be detected.Based on the performed investigation, the root cause for the fracture of the nail cannot be determined with certainty.There are several factors which may have contributed to the nail breakage.It can be that the nail was over stressed during the in vivo time or a wrong patient behaviour can also be the cause for the breakage.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
No change to previously reported event.

Brand Name
Z NAIL CPM 10MMX21.5CM 130 L
Common Device Name
ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8361380
Report Number0009613350-2019-00086
Device Sequence Number1833442
Product Code HSB
UDI-Device Identifier00889024298958
UDI-Public00889024298958
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K091566
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number47-2493-213-10
Device Lot Number2935201
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/04/2019
Supplement Date Received by Manufacturer05/16/2019
Initial Report FDA Received Date02/22/2019
Supplement Report FDA Received Date05/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;